Minnesota, 2019

Hail and Damaging Wind in Minnesota, August 13, 2019

August 13, 2019 · NWS ARX · 3 events in 2 counties and zones

Scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 13th. These storms dropped some large hail across Mower County where quarter sized hail was reported north of Lansing and half dollar sized hail fell near Rose Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 13th. These storms dropped some large hail across Mower County where quarter sized hail was reported north of Lansing and half dollar sized hail fell near Rose Creek. A large tree was blown down across U.S. Highway 14 in Winona County between Stockton and Winona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 12:44 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 12:44 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Tue Aug 13 2019

.SHORT TERM...(Tonight Through Wednesday Night)
Issued at 144 PM CDT Tue Aug 13 2019

Current water vapor imagery this afternoon showing a fairly vigorous
mid-level circulation rotating southeast through MN. Ongoing very
scattered convection already but forcing from wave is expected to
fire more scattered thunderstorms through this evening. RAP has
surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear
around 25kt. Could see a few stronger storms early on in this
scenario with stronger/possibly damaging winds and some larger hail.
CAPE trails off with loss of surface heating later in the evening,
so expecting storm intensity to diminish rapidly by mid/late
evening. However, looks like scattered showers will continue into
the overnight hours with cyclonic flow aloft and weak mid-level
frontogenesis lingering.

Shower/isolated thunder chances continue Wednesday as models show a
lingering surface trough extending across areas mainly south of I-
90. In addition, looks like another weak mid-level impulse ripples
southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE
with 10-15kt of shear...so just pulse type/garden-variety storms
expected. Otherwise, a cooler day on tap with highs generally in the
70-75 degree range.

High pressure builds in Wednesday night for partly cloudy and quiet
conditions. Will have to watch for areas of fog with recent
rainfall/clearing skies/light winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM CDT Tue Aug 13 2019

Thursday is looking like a pleasant day as high pressure remains in
control. Under mostly sunny skies, plan on temperatures topping off
in the 70s. For Thursday night into Friday, will be watching another
mid-level trough dropping out of the Dakotas into the Upper
Mississippi River Valley. This will bring another chance of showers
and storms into the area.

Parade of embedded mid-level troughs rotate across the area in broad
long wave trough aloft through the weekend for off and on
shower/storm chances. Look for highs Sat/Sun in the mid 70s to the
lower 80s.

Decreasing shower/thunder chances look on tap for Monday and Tuesday
as mi-level/surface ridging takes place across the central
CONUS/Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 13 2019

Main taf concerns is if convection occurs at both RST/LSE taf sites
late this afternoon into the evening hours. Shortwave trough is
expected to move southeast over the area late this afternoon into
this evening. Convection will develop northwest of the RST/LSE taf
sites 21z today and become more widespread as the convection moves
southeast over the area. The latest hi-resolution models suggest the
convection will be mainly along and east of the Mississippi River.
At this time...will introduce showers/storms at the LSE taf site and
introduce vicinity shower at RST late this afternoon into this
evening. After 06z Wednesday...low stratus clouds develop behind the
shortwave trough and produce IFR conditions at both taf sites. With
daytime heating Wednesday morning...stratus should begin to erode in
the late morning hours or at the end of the taf period. For
now...will carry IFR conditions through the end of the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DTJ
Hazardous weather outlook, Aug 13, 11:07 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1207 PM CDT Tue Aug 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1207 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this afternoon through this
evening. A few storms could be strong or potentially severe from 4
pm to 10 pm. The main threats to be strong to possibly damaging
winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday. It is too early to discern if severe storms would
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of strong winds and heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Wetenkamp

In the hours before

Special weather statement, Aug 13, 11:50 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1250 PM CDT Tue Aug 13 2019

WIZ043-044-131845-
Juneau-Adams-
1250 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN
ADAMS COUNTIES...

At 1248 PM CDT, a strong thunderstorm was located 9 miles south of
Adams, or 10 miles south of Friendship, moving southeast at 15 mph.

Winds in excess of up to 40 mph and hail are possible with this
storm.

Locations impacted include...
Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960
TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979

DTJ
Special weather statement, Aug 13, 3:13 PM CST, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019

MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...

At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
      4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326

DAS

The radar

The Minneapolis radar (KMPX), 122 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mower

When
August 13, 4:05 PM CST
Where
Mower County, 3.76 mi NNE of Corning
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.820, -93.020

Quarter sized hail fell north of Lansing.

Hail, Mower

When
August 13, 4:50 PM CST
Where
Mower County, 1.71 mi SE of Rose Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.580, -92.830

Half dollar sized hail fell near Rose Creek.

Thunderstorm Wind, Winona

When
August 13, 7:00 PM CST
Where
Winona County, 1.99 mi E of Stockton
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.030, -91.730

A large tree was blown down across U.S. Highway 14 between Stockton and Winona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849309, 849311, 849391.